Ask a doctor

Does Sodium Lauryl Sulfate Cause Skin Allergic Reactions?

I have super sensitive skin that breaks out and gets flaky from lots of skin cleansers, even expensive anti-wrinkle creams. Is the cause likely sodium lauryl sulfate? Is sodium lauryl sulfate bad for sensitive skin?
E.B.

Doctor Answers (1)

Sodium Lauryl Sulfate Bad For All Skin

+2

Sodium lauryl sulfate is not appropriate for skin care products. It is a surfactant which means it lowers the surface tension of water ( we use surfactant in our lungs to keep our alveoli intact). It is used beneficially in shampoos and in fact gives it the foaming action we all like. It is also used in bubble baths to keep and make bubbles.

However, the problem with sodium lauryl sulfate is that it is quite irritating. In fact, so irritating that when dermatologists want to create irritated skin this is the chemical we use. While it may be loved by those studying irritant contact dermatitis, it should not be found in a leave on skin care product. In fact you are most likely not having an allergic contact dermatitis, ( you are not allergic to it), but an irritant contact dermatitis.

Its cousin, sodium laureth sulfate, is much preferred both in shampoos and cleansers. Sodium laureth sulfate is more expensive, so some companies stick with the cheaper sodium lauryl sulfate. Hint: this is an ingredient that you can check on to see if the company that makes your product is investing in the best constituents it can find.

Many dermatologists will tell their atopic (eczema) patients to avoid bubble baths. The copious amounts of sodium lauryl sulfate is the reason why. Similarly, if you have sensitive skin, this is one ingredient you do not want to see on the ingredient list.


Virginia Beach Dermatologist
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.